Forum

Tecfidera help!

So, got my pills in the post. These side effects look nasty. What are your experiences? Do the side effects wear off in time? How long do they last for after taking the tablet? Do you have the shits for ten minutes out two hours? If they are going to impact my life more than MS I won’t bother. I have a job to hold down here and I can’t do it from the toilet. Please help!

dear badger.

we live in a litigious age. you have to bear in mind that lists of possible side effects are worst case scenarios. Should you ever feel like suing someone, their defence can always be “well we told you so, but you took them anyway, so shut up.”

and it works too.

however, in the less legally sensitive realms of reality, you have nothing to worry about. you will probably get some side effects, but let me explain why these are no cause for concern:

  1. Any risk of nausea / squits - removed if you ensure your stomach is full and you take the tecfidera during the end of your meal
  2. You do not have to take tec at any particular time, just the two doses four hours apart - so if the idea of breakfast makes you feel ill… dont bother with it.
  3. Flushing / blushing / itching - undermined by an aspirin 30 minutes before or cured with an anti histamine when it comes on
  4. Tecfidera has a very short residence time in your body - ie it is completely gone in less than half a day. If your side effects are extreme (they wont be) or unmanageable (they wont be), you can stop and the chemicals will all be gone in less time than a hang over.

If you have the pills with you now, i would advise on taking them slowly. ie. 1 x 120 mg daily for week one, two daily for week two, until you are on full dose by week four.

I assure you, from my personal experience of having taken these for almost nine months now, i have never puked, squitted or missed a moment of work.

So get on with it and the best of luck to you.

3 Likes

I should be starting it very soon and I’ll be taking half an aspirin half hour before and some full fat greek yoghurt That’s the plan anyway It sounds a lot like luck of the drawer, some people are completely fine and will even take them on an empty stomach and some people get a bad tum.

Good luck, I hope you’re fine with it!

Sonia x

Dear Badger

Paolo is the house expert on Tecfidera and offers good advice.

You asked about experiences - mine is that I have had no side-effects at all and I am not especially careful about about taking it in the middle of meals etc. I am about two months in.

Of course I am very lucky but it can be that good! So I would go for it and see how you get on.

Very best wishes

David

Paolo just about covered everything :slight_smile:

None of the side effects are anything to worry about and easily dealt with.

If you have any problems dealing with any of the possible side effects I am sure there will be plenty of advice to be had here, from your GP and Neuro Nurse.

Go ahead and start the treatment badger and keep smiling :slight_smile:

1 Like

I’ll add my two penn’eth here, I’ve just finished week 5 and have had minimal side-effects. I went bright pink for a few hours, two hours after the very first dose, that’s the “worst” they’ve been for me. In general there’s nothing at all now. Get 'em down your neck, you’ll be fine

2 Likes

They’ve only sent me 14 x 120mg tablets do I can’t take one a week, then two a week… I don’t have enough tablets

They will send more.

Just make sure they send more of the 120mg caps, at least until you know you are happy and tolerant of taking a total of 480mg daily (then you can switch to the green 240mg caps).

The best of luck.

Listen to Paolo, he’s the 'Tecxpert!

(but you should maybe check out why you’ve only been given 14 tablets, if you went with 2x 120mg per day that’s only enough for a week!)

Sue

They’ve sent me 14 x 120mg which I am meant to be taking twice a day for a week and then I go on to 2 x 240mg per day of which they have sent me two weeks worth. After I have finished a fortnight (a week of each dose) I’m meant to ring my MS nurse to talk then if I want to continue. This is how they prescribe them at my hospital to everyone and I don’t know how I can get more 120s

From my experience, a gradual introduction of the drug to the body over time, was the best way to build a long term tolerance to it, without having to suffer side effects in the short term.

However, others have found this approach to be unnecessary and were completely fine doing what you’ve been prescribed.

Perhaps if your start on tecfidera is not problem free, this might be an alternative strategy for you?

My schedule was the same as yours Badger. I did a week at 120mg then moved on to 240mg. Side effects kicked in for me towards the end of my first week on the 240mg dose. BUT, I hadn’t used any other meds such as aspirin or Buscopan before then. I started using Buscopan for the gastro stuff (which really helped) and aspirin for the flushing (which didn’t seem to make much difference) and took them for a couple of weeks, when I didn’t need them anymore.

I’ve been taking the tablets for about 3 months now and side effects are minimal. I have my first tablet in the morning with a bowl of cereal and a yoghurt and my second tablet with my evening meal. I’m not a big drinker, but when I have had a glass, it doesn’t seem to have had any effect. I have also forgotten to take the tablet with my evening meal a couple of times so took it with a cracker or biscuit before I went to bed with no problems.

The approach you have mentioned is standard issue in Sweden… I wanted to do that really but don’t think the hospital will let me. They literally ignored me when I asked them about it.

I bloody hate having MS.

It is standard here in Canada as well. And i hear it is gaining ground in the UK too.

Frankly i would be disappointed to the extent of being thoroughly pissed off, if an alleged care-giving authority were dismissive of your stated preference on how to start and (more importantly) continue a brand of therapy.

Ultimately it makes no difference to them; the cost of the drug, the packaging and thus delivery fees are all identical whether 120mg or 240mg. But it could mean all the difference to you, with regard to how easily (aka painlessly) the adoption of this drug is and therefore the probability of you continuing with it, in order to enjoy its long term benefits (which currently, are the best of any DMD available).

If you have a preference, i hope you have the strength and inclination to make sure it is heard.

The very best of luck to you!

ME TOO !!!

I was only diagnosed 3 months ago which was a complete shock. I found myself looking at innocent people in the street thinking " why me and not them" awful i know , watching A list celebs on TV pouting like fishes thinking again “why me”

MS chose us and look we have so many MS friends now !!

Still struggling with it all x